Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2007, 5:17 PM CDT for Crawford County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2007, 5:17 PM CDT (22:17 UTC)
- Expired
- May 14, 2007, 6:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Crawford County, IA
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:22 PM CDT | HAIL 1 | 3 Sw Dow City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -500 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 142217 SVRDMX IAC047-142300- /O.NEW.KDMX.SV.W.0102.070514T2217Z-070514T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 517 PM CDT MON MAY 14 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN WEST CENTRAL IOWA... * UNTIL 600 PM CDT... * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF DENISON...OR 27 MILES SOUTH OF IDA GROVE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DENISON BY 540 PM CDT... THE TOWNS OF DOW CITY...ARION...BUCK GROVE...DENISON AIRPORT...DELOIT AND VAIL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4208 9566 4187 9566 4188 9516 4220 9516 $$ RUSSELL
3 follow-up statements
000 WWUS53 KDMX 142225 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 525 PM CDT MON MAY 14 2007 IAC047-142300- /O.CON.KDMX.SV.W.0102.000000T0000Z-070514T2300Z/ CRAWFORD IA- 525 PM CDT MON MAY 14 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL 600 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF DENISON...OR 29 MILES SOUTH OF IDA GROVE...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DENISON BY 540 PM CDT... MANILLA BY 550 PM CDT... THE TOWNS OF DOW CITY...ARION...BUCK GROVE...DENISON AIRPORT AND VAIL ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. AT 522 PM...LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL WITH THIS STORM 3 MILES SOUTHWEST OF DOW CITY. LAT...LON 4208 9566 4187 9566 4188 9516 4220 9516 $$ RUSSELL
000 WWUS53 KDMX 142246 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT MON MAY 14 2007 IAC047-142300- /O.CON.KDMX.SV.W.0102.000000T0000Z-070514T2300Z/ CRAWFORD IA- 545 PM CDT MON MAY 14 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD COUNTY UNTIL 600 PM CDT... AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF DENISON...OR 30 MILES SOUTH OF IDA GROVE... MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MANILLA BY 555 PM CDT... THE TOWNS OF BUCK GROVE...DENISON AIRPORT AND ARION ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. THE CRAWFORD COUNTY SHERIFF REPORTED THAT THE STORM PRODUCED PEA SIZE HAIL WHEN IT MOVED THROUGH DOW CITY EARLIER. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4208 9566 4187 9566 4188 9516 4220 9516 $$ RUSSELL
000 WWUS53 KDMX 142303 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 602 PM CDT MON MAY 14 2007 IAC047-142312- /O.EXP.KDMX.SV.W.0102.000000T0000Z-070514T2300Z/ CRAWFORD IA- 602 PM CDT MON MAY 14 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 558 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. THIS STORM IS STILL LIKELY TO PRODUCE SMALL HAIL AND GUSTY WINDS TO 40 MPH AS IT MOVES THROUGH MANILLA AND TOWARD MANNING IN CARROLL COUNTY. IF SEVERE WEATHER OCCURRED...CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4208 9566 4187 9566 4188 9516 4220 9516 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 14, 3:15 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT MON MAY 14 2007 .SHORT TERM FORECAST... MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE OVERNIGHT. MAIN ISSUE IS TIMING AND MOVEMENT. LEANED TOWARD NAM BASED ON INITIAL CONDITIONS OF MODELS. EXPECT ANY DEVELOPMENT WILL BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY MAXES. LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN WAY OF SHEAR. IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE 14Z. .LONG TERM /TONIGHT-SUNDAY/... FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF. HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA. SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY TOWARD TUE...BUT THATS A LONG WAY OUT. && .AVIATION... TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT. APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET. THUNDERSTORMS WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5 MILES. SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS REMAINING MVFR. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES INCLUDING HIGHWAY 30 AND NORTHWARD. && SHORT TERM/AVIATION...FORSTER LONG TERM...JUNGBLUTH
Hazardous weather outlook, May 14, 3:32 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT MON MAY 14 2007 IAZ004>007-015>017-023>028-151100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING EAST OF LINE FROM CLARION TO NORTHWOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 332 PM CDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND...MAINLY NORTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:00 AM CDT | Wind Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more | 14 hr |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 31 min |
| May 14, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 33 min |
| May 14, 6:51 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.